Ohio, 2020

Flash Flood and Damaging Winds in Ohio, July 7, 2020

July 7, 2020 · NWS PBZ · 5 events in 4 counties and zones

An upper level ridging began to flatten on July 7th and several weak shortwaves began to cross the region. With warm, moist conditions lingering showers and storms were promising.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

An upper level ridging began to flatten on July 7th and several weak shortwaves began to cross the region. With warm, moist conditions lingering showers and storms were promising. Weak steerage aloft prompted storms to slowly throughout the afternoon, a few areas had some flooding concerns. Cold core downdrafts created strong wind gusts at the surface.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 7, 1:05 PM EST, 30 minutes earlier.

Area forecast discussion, Jul 7, 1:05 PM EST, 30 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
205 PM EDT Tue Jul 7 2020

.SYNOPSIS...
Well above normal temperatures and scattered showers and
thunderstorms mainly during the afternoon and early evening will
persist through the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Showers and thunderstorms expected to persist until early evening
with greatest coverage over Ohio zones where sfc dewpoints are
currently in the lower 70s. The severe threat is low with minimal
shear, but there is potential for isolated flooding with longer lived
convection.

Convective activity will wane after sunset with loss of heating.
Warm overnight lows in the upper 60s to near 70 are expected.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Ridging will build on Wednesday leaving the best chance for
showers/storms over the ridges during the afternoon. High
temperatures in the low 90s will persist.

Higher pressure returns on Thursday as the upper ridge axis crosses
the region. This will lower, but not eliminate, afternoon convection
chances. Have maintained slight chance thunder for much of the area,
with higher chance PoPs across the WV/MD ridges.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
The long term period marks an eventual transition to cooler
temperatures and more unsettled weather as upper troughing digs
across the Great Lakes and Upper Ohio Valley into the weekend.
Friday/Saturday will feature better organized and more widespread
rain chances with crossing shortwaves in advance of a frontal
passage on Saturday.

At least one of these weekend days may need to be monitored for a
severe or flash flood threat given the abundant moisture present
ahead of the approaching disturbances.

Temperatures will moderate back towards average through the weekend
into early next week, with highs in the lower 80s by Sun/Mon.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Visible satellite imagery suggests the development of a cu field
across the region as convective temperature is met, with scattered
thunderstorms increasing in coverage through the duration of this
afternoon in conjunction with a passing shortwave trough. With dry
air evident aloft, gusty wind and cloud to ground lightning will be
the main hazards before convection wanes after 0Z.

Otherwise, increased sfc moisture may lead to areas of MVFR fog
development early Wednesday morning, with additional thunderstorm
development expected Wednesday afternoon.

.Outlook...
VFR will prevail with exception for increasing convection chances as
the week progresses, with intermittent restrictions expected in
afternoon / early evening thunderstorms.

&&

.CLIMATE...
Based on the 30-year climatological average, here is the "normal"
number of 90-degree days per year at each of the local climatic
sites:

Pittsburgh: 6.9 days
Morgantown: 8.0 days
Wheeling: 5.0 days
Zanesville: 10.0 days
Dubois: 1.0 day

90F+ temperatures are still forecast through Friday, barring
interference from well-timing thunderstorms. Based on historical
stretches of 90F days, here is a summary of the most-recent such
stretches at each site:

Pittsburgh (7/3-7/10/2020): prior 8-day stretch ended 8/20/1995
Morgantown (7/2-7/10/2020): prior 9-day stretch ended 8/4/1995
Wheeling (7/4-7/10/2020): prior 7-day stretch ended 7/27/2016
Zanesville (7/4-7/10/2020): prior 7-day stretch ended 7/8/2012
Dubois (7/5-7/10/2020): would be longest 90F stretch at DUJ.

Dubois most recently had a 5-day stretch of 90F days ending
7/23/2011. Dubois also is the site with the greatest potential
variability in the forecast maximum during this forecast period, and
therefore the most likely not to reach 90F on any given day.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jul 7, 2:16 AM EST, 11 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
316 AM EDT Tue Jul 7 2020

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-080730-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
316 AM EDT Tue Jul 7 2020

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania,
western Pennsylvania, northern West Virginia and the northern
panhandle of West Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Pittsburgh radar (KPBZ), 160 km away, was scanning. The volume nearest the first event began at 18:33 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Muskingum

When
July 7, 1:35 PM EST
Where
Muskingum County, 1.48 mi SSE of Griffin
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.900, -81.910

Local 911 Call Center reported several trees down.

Thunderstorm Wind, Guernsey

When
July 7, 2:10 PM EST
Where
Guernsey County, Kimbolton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.150, -81.570

Local law enforcement reported tree and wires down.

Thunderstorm Wind, Coshocton

When
July 7, 2:11 PM EST
Where
Coshocton County, 3.82 mi NE of Wills Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.220, -81.800

A local resident reported large tree limbs down.

Thunderstorm Wind, Coshocton

When
July 7, 2:12 PM EST
Where
Coshocton County, 0.69 mi S of Coshocton
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.260, -81.850

A emergency manager reported trees down and nickel hail in the region.

Flash Flood, Tuscarawas

When
July 7, 3:32 PM EST to 5:30 PM EST
Where
Tuscarawas County, 1.48 mi NNE of New Philadelphia to 1.88 mi E of Dover
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.520, -81.440

High water was reported by a trained spotter; water was up to the bumpers of cars.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903754, 903760, 903768, 903772, 903751.